Depression/Mental Health Expert Forum
Itching From Wellbutrin SR
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Itching From Wellbutrin SR

I recently started taking Wellbutrin SR 150 mg for the treatment of moderate depression.  I have tried other ADs in past; Zoloft, Paxil, Effexor, Serzone and Norpramine, they either didn't work or caused sexual dysfunction.  Wellbutrin was tried because of low incidence of side effects, especially reduction of sexual function.  The medication was working very well.  I was starting to feel definite relief of depression symptoms and still felt like having sex. On day 16 I began to itch, no hives, just itching.  The itching started around one ear and top of one foot, then was mainly contained in the areas of bottom of feet, and hands.  I also experienced some minor swelling of glands behind one ear and base of skull.  My Dr. advised to stop Wellbutrin and within one week all itching and swelling had subsided.  My question is: Can this itching be controlled by taking a antihistimine with Wellburtin and also could taking Pepcid AC (otc strength) with the Wellbutrin play any part in causing the reaction?  Thank you for any help you may have to offer.
Related Discussions
242532_tn?1269553979
The only way to answer that is by trial. Check with your doctor to make sure it is safe because sometimes an allergic reaction can get out of hand.
10 Comments
Blank
Avatar_n_tn
I am also taking Wellbutrin SR 150mg twice a day and after 2 weeks of taking the medicine I noticed some itching. Like you I had no hives but would itch on my hands, feet, and upper chest and back. I thouhght it was from a new soap I was using.  After calling my doctor I quit taking the medicine for a couple of days and the itching had stopped.  I returned to taking the medicine and have had no problems since then except occasional itching on the tops of my feet.
Blank
Avatar_n_tn
I am encouraged by your response.  I was considering trying the Wellbutrin again to see if the itching would recur.  Your experience gives me some hope.  Good luck to you.  Thank you very much.  Marci
Blank
Avatar_n_tn
When I was on Prozac I had the exact reaction. The minute I stopped taking it, the itching stopped. I switched to Luvox and had no itching at all.  Good luck
Blank
Avatar_n_tn
I have been wondering for several years why I was itching intensely on my palms and feet primarily. Palms get bright red and somewhat swollen but no visible rash or hives.  I have been taking the antihistamine Zyrtec for other allergies which stops the itching.  In thinking about it ...the itching started after switching from Prozac to Paxil.  I have searched the internet for information on what was going on and now maybe I have found the reason.
Blank
Avatar_n_tn
When I started Wellbutrin I almost immediately felt better emotionally but started to itch within the first week.  I spoke to my Psychiatrist at the time and she told me to start taking Benadryl twice a day.  She cautioned me to call her immediately if the itching persisted as I could have a seizure or something to that effect.  I was fortunate; the itching subsided and I was able to continue on the wellbutrin which helped me for a long time.  Good luck to everyone. beniman
Blank
Avatar_n_tn
I am so surprised to see this topic covered.  I'm a 38 yr old female who has been taking Wellbutrin for several years.  It is the last of the line of drugs for me as I got either no benefit or a refractory rebound on the others (they wouldn't work the second time.)

I do take other medications for the damamge my body is taking from Post Lyme syndrome. But, the itching would happen prior to my illness, so I can rule out those medications by themselves.  The Wellbutrin is the constant.

My itiching comes and goes but is located in my arms.  This itching is so bad, I will scratch until I have really scratched up my arms trying to deal with it.  

My doctor suggestted ice packs (works almost immediately for me), antihistamines and a perscription lotion called Lyc Haydrin.  He told me that when something itches a lot and you scratch it a lot, the nerves in the area get hypersensitve and the skin swells a bit.

This is a really nutty side effect.  I was told they even have a name for it, "burning nerve;.
Blank
Avatar_n_tn
I broke out with hives from using Wellbutrin for 10 days. I called my Doctor who told me to use Benadryl for the hives and to resume the Wellbutrin after the hives were gone as he did not think that I was allergic to it.  After trying Wellbutrin a 2nd time, I again broke out in hives and decided to stop using it all together. I had previously tried Paxil and Zoloft which made me feel even worse.  I am doing much better on St. Johns Wort and EFT (Emotional Freedom Technique) therapy.
Blank
Avatar_n_tn
I'm so glad that I found this site!  I've been taking Wellbutrin for about 3 months now and in the last 2 weeks, I've had extreme itching in my palms, tops of hands and feet (it actually keeps me awake at night).  I've taken Wellbutrin in the past with no itching so I've been searching for reasons why I'm having it now...like new shampoo, dryer sheets, etc.  Thank you so much to everyone who has posted comments on this subject because now I KNOW WHY I'm itching!  Along with the Wellbutrin, I've been taking Periactin (an antihistamine) for migraine control.  I stopped taking it about 2 weeks ago because it was no longer controlling the headaches and low and behold, the itching started.  Needless to say, I'm getting my perscription for Periactin refilled tomorrow so that I can continue on the Wellbutrin.  WHAT A RELIEF!!!
Blank
Avatar_n_tn
I too was on wellbutrin for 8 days and was doing well until I had to increase my dosage from one pill a day to one pill twice a day which I started on Sunday.  I woke up Monday to what I thought was an attack from a spider or mosquitos while I was sleeping.  I had these huge bug bite looking bumps on my skin but only a couple.  I took benadryl and went to work thinking nothing of it.  I woke up on Tuesday morning completely covered from my ankels to my chest in these mosquito like bumps as well as patches of swollen itchy spots (I guess they are called welts).  I called the doctor right away and he was hesitant to say I had an allergic reaction to the Wellbutrin.  The benedryl did not subside my symptoms so he prescribed some type of steriod for the reaction.  Then he stated that in 1 week I should start taking it again to see what happens.  I have been off from wellbutrin for 2 days now and the rash is gone but I feel really spaced out and I feel these shocking sensations all over my body like someone is shocking me with low electric current.  I am assuming this is a withdrawal from stopping wellbutrin cold turkey.  I was just taken off paxil because of the weight gain (20lbs in 4 weeks), which was too bad because it seemed to help me emotionally.  I've tried Cymbalta which seemed to help with the depression but not the anxiety.  I also noticed that within a couple of days of starting wellbutrin I was crying over every little thing which I don't usually do.  I am afraid to start taking the wellbutrin again in a week because I don't want to have a reaction again.  I had an allergic reaction about 3 months ago to another medication (reglan) that I was taking for IBS and ended up in the hospital.  Does anyone have any comments or suggestions as to what I should do or has anyone experienced any of the symptoms I have described.  I've been googling all day and was so glad to see washaki's post as I can relate to that.  I am also coming to the conclusion that maybe I should go back to psychiatrist instead of my regular doctor for the depression/anxiety meds.  I would love to just be able to take one pill for both.  Right now I am on clonazapam for anxiety which works great but he doesn't want to keep me on it for fear of becoming addicted.  In addition, I have a very bad back and am in pain 99% of the time and going to PT twice a week for that.  I am taking vicodin for this which helps with the pain but the doc only gave me a 2 week supply also for fear that I will become addicted.  I am sick of living in pain, depression and anxiety.  I wish there was a magical cure for all of this.  
Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank